Illinois, 2015

Hail and Lightning Strike in Illinois, April 8 to 9, 2015

April 8 to 9, 2015 · NWS LOT · 8 events in 4 counties and zones

Scattered thunderstorms developed late in the evening on April 8th producing marginally severe hail. There was also a lightning strike in Mount Prospect that set a building on fire the morning of April 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms developed late in the evening on April 8th producing marginally severe hail. There was also a lightning strike in Mount Prospect that set a building on fire the morning of April 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 8, 8:55 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 8, 8:55 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
955 PM CDT WED APR 8 2015

.UPDATE...945 PM...
IMPROVED NEAR THE LAKESHORE THIS EVENING I AM
A BIT HESITANT TO DROP THE ONGOING FOG ADVISORY...AS CONDITIONS
COULD FAVOR IT TO REDEVELOP OVERNIGHT. IT STILL APPEARS THAT AS
THE WARM FRONT AND HIGH DEW POINT AIR BEGINS TO LIFT NORTHWARD
INTO THE COLDER AIR MASS OVER NORTHERN ILLINOIS OVERNIGHT THAT FOG
COULD REDEVELOP OVER THE AREA. FOR THIS REASON...I WILL LEAVE THE
ADVISORY IN PLACE.

IT STILL APPEARS MUCH OF THE AREA WILL BE IN LINE FOR THUNDERSTORM
ACTIVITY OVERNIGHT. RADAR IMAGERY IS INDICATING WIDELY SCATTERED
CELLS TRYING TO DEVELOP ACROSS EASTERN IOWA AND WESTERN ILLINOIS
ASSOCIATED WITH INCREASING WARM ADVECTION. THE 00 UTC SOUNDINGS
OUT OF KDVN AND KILX INDICATED THE PRESENCE OF VERY STEEP MID-
LEVEL LAPSE RATES ASSOCIATED WITH AN EML. HOWEVER...MOISTURE WAS
LACKING A ABOVE THE INVERSION...LIMITING THE ELEVATED CAPE. THIS
SEEMS TO BE WHY THE ACTIVITY IS SLOW TO DEVELOP NORTH OF THE WARM
FRONTAL BOUNDARY. HOWEVER...WITH A 40+ KT LOW LEVEL JET EXPECTED
TO CONTINUE SETTING UP...MOISTURE TRANSPORT SHOULD RESULT IN A
RAPID MOISTENING AROUND 850 MB BENEATH THESE STEEP MID LEVEL
LAPSE RATES...LIKELY RESULTING IN AN UPTICK IN CONVECTIVE
DEVELOPMENT OVER NORTHERN ILLINOIS OVERNIGHT. THE MAIN THREAT
WITH THIS ACTIVITY WILL BE SOME HEAVY DOWN POURS AND HAIL.

KJB

&&

.SHORT TERM...
322 PM CDT

THROUGH THURSDAY NIGHT...

QUITE THE CHALLENGING SHORT TERM FORECAST WITH SEVERE WEATHER
POSSIBILITIES THROUGHOUT THE TIME AND PROBABLE RAPIDLY SOARING
TEMPERATURES FOR THE WHOLE AREA FIRST THING FRIDAY MORNING. THE
MAIN TIME FOR POSSIBLE SURFACE-BASED SEVERE WEATHER...INCLUDING
WIND AND POSSIBLE TORNADO CONCERNS...CONTINUES TO BE
MID-AFTERNOON THROUGH EARLY EVENING ON THURSDAY.

THE SURFACE WARM FRONT IS DRAPED ACROSS CENTRAL ILLINOIS AS OF 3
PM...INCLUDING INTO THE FAR SOUTHERN FORECAST AREA. A 1011MB
SURFACE LOW REFLECTION IS SEEN IN THE WIND ALONG THIS NEAR
DECATUR/CHAMPAIGN...WITH FESTERING NEAR OR SURFACE BASED STORMS
JUST AHEAD OF THIS NEAR THE I-74 CORRIDOR OCCASIONALLY PULSING
WITH HIGHER CORES. SATELLITE IMAGERY AND RAP ANALYSIS INDICATES
THE LIKELY PRESENCE OF VERY SUBTLE MID-LEVEL IMPULSES ACROSS
IA/IL/NORTHERN MO...ALL AHEAD OF AN INCREASING UPPER JET NOSING
EASTWARD INTO THE OZARK REGION THIS AFTERNOON.

IT IS ANTICIPATED THAT THESE PESKY MID-LEVEL FEATURES WILL
CONTINUE TO TRAVERSE ACROSS THE AREA THROUGH TONIGHT AND THURSDAY
MORNING WITH OVERALL UPPER SUPPORT FOR LIFT GRADUALLY IMPROVING.
ONE PROBLEM FOR RAPIDLY INCREASING CONVECTIVE COVERAGE THIS
EVENING IS THAT THE STRONGER LOW-LEVEL JET AND MOISTURE TRANSPORT
LOOK TO NOT ARRIVE UNTIL LATER INTO THE EVENING AND
OVERNIGHT...WHICH SEEMS NECESSARY TO TAP THE ELEVATED MIXED
LAYER/VERY STEEP ELEVATED LAPSE RATES FOR MORE WIDESPREAD AND
STRONGER CONVECTION. ALSO...STORMS ACROSS THE OZARKS INTO MO AND
SW IL MAY LIMIT THE EFFECTIVENESS OF MOISTURE TRANSPORT INTO OUR
AREA...AT LEAST AT FIRST THIS EVENING. A FURTHER HINDRANCE TO
CONFIDENCE FOR TONIGHT IS THAT CONVECTIVE-ALLOWING MODELS HAVE
REALLY STRUGGLED AND DIVERGED WITH HOW TONIGHT WILL PAN OUT FOR
STORM COVERAGE. HAVE GONE WITH THE THOUGHT LATER THIS EVENING INTO
OVERNIGHT/EARLY THURSDAY MORNING WITH HIGHER LIKELIHOOD FOR
STORMS...BUT CERTAINLY CANNOT RULE OUT SCATTERED EVENING ACTIVITY
WITHIN THE BROAD WARM ADVECTIVE ZONE. GIVEN THE AFOREMENTIONED
LAPSE RATES AND HIGH LEVELS OF CAPE IN THE HAIL GROWTH
ZONE...LARGE HAIL WILL CONTINUE TO BE THE MOST PROBABLE
THREAT...WITH ANY WIND THREATS REALLY SOUTH OF I-80...IF NOT EVEN
SOUTH OF U.S. HIGHWAY 24.

AS THE MAIN UPPER TROUGH EJECTS INTO THE CENTRAL PLAINS
OVERNIGHT...THE SURFACE RESPONSE SHOULD ALLOW THE WARM FRONT TO
CREEP NORTHWARD...AND MAYBE AT A QUICK RATE IF NOT MUCH CONVECTION
IS PRESENT. TEMPERATURES WILL THEN WARM AND QUITE QUICKLY WITH THE
FRONT PASSAGE...ALLOWING FOR TEMPERATURES TO SOAR INTO THE 70S
THURSDAY...EVEN WITH MORNING STORM ACTIVITY. AROUND 80 DEGREES IS
POSSIBLE JUST GIVEN OBSERVATION TRENDS TO OUR SOUTH TODAY.

THE WARM SECTOR IS LIKELY TO HAVE AT LEAST SOME ELEVATED STORMS
THROUGH THE MORNING AND MAYBE EVEN INTO THE AFTERNOON GIVEN THE
STEEP LAPSE RATES PRESENT. THIS WILL LIKELY HAVE SOME RESULT ON
REGENERATION/RE-INTENSIFICATION OF STORMS...BUT ITS POSSIBLE ANY
FESTERING ELEVATED STORMS ARE ABLE TO ROOT LOWER AS THE AFTERNOON
PROGRESSES AND BUOYANCY IMPROVES. THE SYNOPTIC PATTERN OF A
QUICKLY MOVING CLIMATOLOGICALLY COLD UPPER TROUGH ACROSS A WARM
SECTOR CHARACTERIZED BY EARLY APRIL DEW POINTS IN THE 60S
CERTAINLY FAVORS ORGANIZED STORM POTENTIAL...INCLUDING SUPERCELLS
WITH SIGNIFICANT SEVERE POTENTIAL...AS FURTHER VERIFIED BY
SEVERAL OF THE TOP MATCHING CIPS ANALOGS /SIMILAR SCENARIOS/.
HOWEVER...SEVERAL ANALOGS SHOW VERY LIMITED SEVERE WEATHER...AS
THE PRESENT INGREDIENTS JUST DID NOT LINE UP PERFECTLY AS CAN
OFTEN BE THE CASE IN MODERATE/STRONG DYNAMIC SITUATIONS. SO
CONFIDENCE REMAINS MINIMAL ON COVERAGE OF HIGHER INTENSITY
STORMS...BUT AT THIS JUNCTURE WOULD BE SURPRISED TO NOT HAVE AT
LEAST AN UPTICK IN LOWER ROOTED STORMS DURING THE MID-AFTERNOON
THROUGH EARLY EVENING PERIOD MOVING FROM WEST TO EAST ACROSS THE
AREA. WHILE THE NORTHERN CWA MAY HAVE MORE BACKED LOW-LEVEL
FLOW...THE ENTIRE AREA WILL BE UNDER A STRONG SSW 50-55 KT LOW-
LEVEL JET WHICH WOULD KEEP SOME THREATS OF SURFACE BASED
CONVECTION THROUGH THE EVENING AHEAD OF THE FRONT. HAIL WILL
REMAIN THE GREATEST CONCERN...ESPECIALLY WITH THE AFTERNOON
ACTIVITY...BUT SOME ORGANIZED STRONG WINDS OR TORNADOES IN THE
REGION ARE POSSIBLE DEPENDING ON STORM MODE/COVERAGE.

STORMS SHOULD BE EAST OF THE AREA BY 9 PM-12 AM THURSDAY EVENING
WITH COOLER AND DRIER AIR WRAPPING IN ON GUSTY WESTERLY WINDS.

MTF

&&

.LONG TERM...

FRIDAY THROUGH SATURDAY... FORECAST CONFIDENCE HIGH.

A POTENT SHORTWAVE WILL ROLL THROUGH SOUTHERN WI ON FRIDAY. THE
CYCLONIC FLOW AND STEEP LOW LEVEL LAPSE RATES WILL LEAD TO PLENTY OF
DIURNAL CUMULUS CLOUDS. A FEW SHOWERS ARE POSSIBLE TOWARD NORTHEAST
IL CLOSER TO THE VORTICITY MAXIMUM.

SURFACE HIGH PRESSURE WILL SPREAD INTO THE MIDWEST FRIDAY NIGHT
THROUGH SATURDAY AND BRING QUIET WEATHER. CLEAR SKIES FRIDAY NIGHT
WILL ALLOW TEMPS TO DROP INTO THE LOWER TO MID 30S... COLDEST NEAR
THE WI BORDER. TEMPERATURES SHOULD REBOUND INTO THE LOWER 60S
SATURDAY WITH WEAK WARM AIR ADVECTION OVER THE AREA.

SUNDAY... FORECAST CONFIDENCE HIGH.

SOUTHERLY WINDS WILL INCREASE AHEAD OF A MID LEVEL SHORTWAVE AND AN
ASSOCIATED SURFACE LOW PRESSURE TROUGH SWINGING THROUGH THE UPPER
MIDWEST AND GREAT LAKES REGION. LOW LEVELS ARE EXPECTED TO BE DRY...
SO NO PRECIP IS ANTICIPATED ACROSS NORTHEAST IL DURING THE DAY.

LIGHT SHOWERS WILL BE POSSIBLE SUNDAY NIGHT AS THE SURFACE TROUGH
PASSES THROUGH THE AREA. MODELS SOUNDINGS SHOW MINIMAL INSTABILITY
SO I LEFT OUT THUNDER.

MONDAY THROUGH TUESDAY... FORECAST CONFIDENCE MEDIUM.

MODELS ARE SLOWING DOWN THE SPEED OF THE WARM FRONTAL PRECIP INTO
CENTRAL IL ON MONDAY. THUS... CHANCES FOR SHOWERS AND THUNDERSTORMS
ARE DECREASING. BY MONDAY NIGHT... THE WARM FRONT WILL MAKE IT INTO
EITHER NORTHERN IL OR SOUTHERN WI. THIS WILL ALLOW FOR A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA
THROUGH TUESDAY NIGHT. THERE IS A POSSIBILITY FOR SEVERE WITH THIS
SYSTEM AND IT WILL NEED TO BE WATCHED.

MRC

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 03Z...

* MVFR/OCCL IFR VSBY WITH FOG TONIGHT.

* IFR/LIFR CIGS THIS EVENING...AND LIKELY A PERIOD OF LIFR
  OVERNIGHT.

* SCATTERED THUNDERSTORMS DEVELOPING LATE THIS EVENING AND
  ESPECIALLY OVERNIGHT AND DIMINISHING EARLY TO MID THU MORNING.

* SCATTERED THUNDERSTORMS THURS AFTERNOON...WITH A LINE OF TSRA
  MORE LIKELY THURS EARLY EVENING.

KMD

//DISCUSSION...UPDATED 00Z...

IFR/LIFR CIGS AND LOWERED VISIBILITY ARE THE NEAR TERM
CONCERNS...WHICH WILL CONTINUE TO BE A CONCERN OVERNIGHT.
ADDITIONAL CONCERNS...AND MUCH LOWER CONFIDENCE...SURROUNDS
CONVECTIVE EVOLUTION POTENTIAL THIS EVENING...OVERNIGHT...THEN
AGAIN THURSDAY AFTERNOON.

WITH A PERSISENT ENE WIND OFF THE LAKE...AND LITTLE CHANGE IN
AIRMASS UNTIL THURSDAY MORNING...EXPECT IFR CIGS TO LOWER TO LIFR
CLOSE TO THE LAKE...WITH MVFR CIGS INLAND LOWERING TO IFR OVER
MUCH OF THE AREA OVERNIGHT. ATTENTION THEN SHIFTS TO COMPLEX OF
THUNDERSTORMS NEARING THE MISSISSIPPI RIVER IN MISSOURI. VARIOUS
HIGH RESOLUTION GUIDANCE WANTS TO BRING THIS COMPLEX INTO THE
TERMINALS IN THE 5Z TIME FRAME AND MOVE ON THROUGH. WHILE THIS IS
CERTAINLY A PLAUSIBLE SOLUTION...THE 0Z KILX SOUNDING IS RATHER
DRY AND SHOULD TAKE SOME TIME TO SATURATE. FORECAST SOUNDINGS
ALOFT BECOME UNSTABLE OVERNIGHT WITH ADDITIONAL
SATURATION...THEREFORE CARRIED A VCTS FOR THE EARLIER TIME FRAME
AS CONFIDENCE IN SATURATION BY THIS TIME IS LOW...THEN HELD ONTO
TSRA OVERNIGHT AS THE LOWER LEVEL JET INTERACTS WITH THE WARM
FRONT AND SUBTLE MID LEVEL SHORTWAVE TO BRING A BETTER CHANCE FOR
SHOWERS AND SOME THUNDERSTORMS. HAIL WOULD BE THE MORE SIGNFICANT
THREAT WITH THESE STORMS.

AFTER THIS...CIGS SHOULD BEGIN TO LIFT AS THE WARM FRONT LIFTS
NORTH. CONDITIONS BECOME QUITE UNSTABLE AGAIN THURSDAY
AFTERNOON...AND WITH SOME HEIGHT FALLS THERE COULD BE SOME
SCATTERED STRONG THUNDERSTORMS...BUT CARRIED VCTS FOR NOW AS A
MORE ORGANIZED FORCING MECHANISH IS LACKING UNTIL LATE IN THE
PERIOD WHEN THE SHARP UPPER TROUGH AND COLD FRONT MOVE THROUGH. IT
IS THIS TIME FRAME THAT POSES THE BEST CHANCE FOR TSRA AND STRONG
WINDS ACROSS THE TERMINALS. WENT PROB30 FOR NOW UNTIL TIMING CAN
BE HONED IN ON...BUT THIS WILL BE A PERIOD WHERE STRONGER
THUNDERSTORMS ARE POSSIBLE.

KMD

KMD

//ORD AND MDW CONFIDENCE...UPDATED 03Z...

* MEDIUM/HIGH CONFIDENCE IN CIGS/VSBY LOWERING THIS EVENING AFTER
  SUNSET AND ESPEICALLY OVERNIGHT. LOW CONFIDENCE IN HOW LOW THEY
  WILL GET.

* MEDIUM TO HIGH IN WIND TRENDS THROUGH THE PERIOD.

* MEDIUM CONFIDENCE IN TS FROM LATE EVENING INTO THU MORNING...LOW
  TO MEDIUM FOR TIMING AND COVERAGE.

* LOW CONFIDENCE IN TS TIMING IN COVERAGE THURS AFTERNOON...HIGHER
  CONFIDENCE LATE AFTERNOON AND EVENING.

KMD

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

* FRIDAY...DRY/VFR. GUSTY WEST WINDS. SHC SHRA FRI EVENING.
* SATURDAY...DRY/VFR. SOUTH WINDS. LAKE BREEZE POSSIBLE.
* SUNDAY...SLIGHT CHANCE OF SHRA. SOUTH WINDS.
* MONDAY...CHANCE OF SHRA/TSRA. SOUTHWEST WINDS.
* TUESDAY...CHANCE OF SHRA/TSRA. SOUTHWEST WINDS.

&&

.MARINE...

333 PM... AN INCREASING SURFACE PRESSURE GRADIENT IS LEADING TO NNE
WINDS OF 15 TO 20 MPH WITH A FEW HIGHER GUSTS THIS AFTERNOON OVER
SOUTHERN LAKE MICHIGAN. THERE IS ALSO A FAVORABLE FETCH FOR HIGH
WAVES IN THE NEARSHORE ZONES. EXPECT THIS TO PERSIST THROUGH LATE
TONIGHT.

WESTERLY WINDS IN THE WAKE OF A STRONG LOW PRESSURE SYSTEM WILL
BRING GUSTY WINDS TO ALL OF LAKE MICHIGAN THURSDAY NIGHT THROUGH
FRIDAY. GALE FORCE GUSTS TO 35 KNOTS OVER THE OPEN WATERS OF
SOUTHERN LAKE MICHIGAN ARE POSSIBLE.

BREEZY SOUTH WINDS ARE EXPECTED ON SUNDAY AS HIGH PRESSURE SHIFTS
EAST OF LAKE MICHIGAN. WIND GUSTS SHOULD REMAIN BELOW GALE FORCE...
BUT SMALL CRAFT CONDITIONS MAY BE MET OVER THE NEARSHORE WATERS OF
NORTHEAST IL.   MRC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY...ILZ006-ILZ014 UNTIL 9 AM THURSDAY.

IN...NONE.
LM...DENSE FOG ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 10 AM
     THURSDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 10 PM
     WEDNESDAY.

     DENSE FOG ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 10 AM THURSDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 8, 3:28 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
428 PM CDT WED APR 8 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
428 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:

   LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.
   HAIL TO TWO INCHES IN DIAMETER.
   WIND GUSTS TO 50 MPH.
   FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY
  SOUTH OF I-80...WITH GRADUALLY IMPROVING CHANCES FOR
  THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT.

  DISCUSSION:

  AS MOISTURE SLOWLY INCREASES ACROSS THE AREA
  TONIGHT...SCATTERED STORMS ARE POSSIBLE THIS EVENING...WITH
  GRADUALLY INCREASING SUPPORT FOR STORMS LATER THIS EVENING AND
  OVERNIGHT. MODEST INSTABILITY ALOFT WILL SUPPORT LARGE HAIL IN
  THE STRONGEST OF STORMS THAT DEVELOP...THOUGH THERE IS
  UNCERTAINTY ON JUST HOW WIDESPREAD ANY STORMS WILL BE
  OVERNIGHT. STORMS WITH ANY POTENTIAL FOR GUSTY WINDS SHOULD BE
  CONFINED TO MAINLY SOUTH OF U.S. HIGHWAY 24.

  IN ADDITION...DENSE FOG MAY OCCUR NEAR THE LAKE SHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 SOME STORMS...POSSIBLY WIDESPREAD...ARE LIKELY THURSDAY MORNING
 WITH LARGE HAIL BEING THE MAIN HAZARD WITH ANY SEVERE STORMS
 DURING THAT TIME. THERE CONTINUES A THREAT FOR POSSIBLE
 WIDESPREAD SEVERE THUNDERSTORMS...INCLUDING SOME
 TORNADOES...FROM THE MIDDLE OF THURSDAY AFTERNOON INTO THURSDAY
 EVENING. WHILE THE INGREDIENTS ARE THERE FOR SIGNIFICANT SEVERE
 WEATHER...THEY WILL NEED TO COME TOGETHER JUST RIGHT...AND IF
 EVEN JUST ONE INGREDIENT FAILS TO MATERIALIZE IN TIME THE THREAT
 AND COVERAGE WILL DECREASE SUBSTANTIALLY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND THURSDAY
MORNING...THOUGH WOULD SEEM MOST BENEFICIAL DURING PART OF
THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.

&&

LMZ740>745-092130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
428 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
EARLY THIS EVENING.

AREAS OF DENSE FOG ARE LIKELY...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH WAVES WILL LIKELY PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT THURSDAY AFTERNOON THROUGH FRIDAY.

THUNDERSTORMS ARE LIKELY THURSDAY AND EARLY THURSDAY EVENING. SOME
OF THESE STORMS MAY BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
428 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG ARE POSSIBLE ON SOUTHERN LAKE MICHIGAN.

THUNDERSTORMS ARE LIKELY ACROSS THE SOUTH HALF OF THE LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY OVER MAINLY THE SOUTH HALF OF THE LAKE
THURSDAY AND THURSDAY EVENING. SOME STORMS COULD BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER THE SOUTHERN PART
OF THE LAKE SUNDAY NIGHT AND MONDAY.

&&

MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Chicago radar (KLOT), 39 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning. Local standard time, as filed.

Hail, Grundy

When
April 8, 10:20 PM CST to 10:24 PM CST
Where
Grundy County, 0.52 mi W of Morris
Measured
1.25 in hail
Reported by
Public
Coordinates
41.370, -88.430

Hail, McHenry

When
April 8, 11:04 PM CST to 11:06 PM CST
Where
McHenry County, 3.25 mi NNE of Marengo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.291, -88.569

Hail, Will

When
April 8, 11:07 PM CST to 11:09 PM CST
Where
Will County, Shorewood
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -88.200

Hail, Will

When
April 8, 11:23 PM CST to 11:32 PM CST
Where
Will County, Joliet to 2 mi N of Joliet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.530, -88.100

Hail, Will

When
April 8, 11:28 PM CST to 11:30 PM CST
Where
Will County, 1.48 mi NNW of Lidice
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -88.110

Hail, Will

When
April 8, 11:30 PM CST to 11:32 PM CST
Where
Will County, 0.69 mi S of Lockport
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -88.050

Hail, Cook

When
April 8, 11:48 PM CST to 11:50 PM CST
Where
Cook County, 0.52 mi E of Lemont
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.670, -87.990

Lightning, Cook

When
April 9, 9:42 AM CST
Where
Cook County, 0.77 mi S of Mt Prospect
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.059, -87.930

Lightning struck a multi-family home on the 400 block of East Lincoln Street causing a fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569528, 569529, 569530, 569532, 569533, 569534, 569535, 569537.